Illinois, 2020

Flash Flood and Damaging Winds in Illinois, May 24, 2020

May 24, 2020 · NWS PAH · 3 events in 2 counties and zones

A few slow-moving clusters of storms produced heavy rainfall and isolated strong winds. The most significant storms were during the evening, when isolated flash flooding and tree damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few slow-moving clusters of storms produced heavy rainfall and isolated strong winds. The most significant storms were during the evening, when isolated flash flooding and tree damage was reported. The storms occurred within a moist southerly wind flow ahead of a cold front over the Plains states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 11:32 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 24, 11:32 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1232 PM CDT Sun May 24 2020

.UPDATE...
Issued at 1232 PM CDT Sun May 24 2020

Updated aviation section for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 310 AM CDT Sun May 24 2020

A weak upper-level disturbance in the vicinity of the Missouri
Bootheel early this morning has kept some scattered showers going
for much of the night. The associated mid and high clouds may hold
down heating and thus surface destabilization today, but the
associated lift will likely overcome the lack of heating. There is
a good signal for deep convection to develop possibly by Noon
over southeast Missouri. It should develop northeast into the
early afternoon and build eastward through the late afternoon and
early evening.

The 00Z NAM develops over 3000J/kg of SBCAPE throughout the
region, but struggles to generate convection despite there being
no cap to deal with. Its SBCAPE is likely overdone, given the
expected early start to diurnal convection. Wind fields are weak
through the column, so these should be pulsy storms. However,
given the amount of instability, and rather steep mid and low-
level lapse rates, we cannot completely rule out an isolated
strong storm producing damaging winds. Locally heavy rainfall and
lightning will be the primary concerns today.

A few storms may linger into the evening over the eastern half of
the region. There is some potential that southeast Missouri and
southwest Illinois may keep enough moisture around 850mb to
support isolated elevated convection overnight tonight.

Guidance indicates that there should be more sunshine on Monday,
Memorial Day. With rather steep mid-level lapse rates and no cap,
we should have no problem developing diurnal convection perhaps as
early as Noon in some locations. Once again there will be no
shear, so we would expect the same threats as today. Given the
amount of instability, this could be one of those days where
storms bounce around all day on outflows, until all of the SBCAPE
has been chewed up. If for whatever reason, storms do not
proliferate Monday, it will be quite hot and humid with heat
indices likely reaching at least 90 over most of the region.

Cloud cover is expected to hold down temperatures Tuesday, but
there are signs of another mid/upper-level disturbance in our
vicinity. Similar to today, the lift is likely to overcome the
relative lack of heating to support a decent coverage of diurnal
convection. Our PoPs seem a bit high, but we cannot argue with
them too much. With the disturbance lingering in the area some
convection could linger well into the Tuesday night period.

With no surface boundaries or wind shear to organize the
convection today through Tuesday, heavy rainfall is likely to be
rather isolated across the region. However, with decent coverage
of convection expected each afternoon, some at least isolated
flooding could develop in areas that get hit with heavy rainfall
on successive days.

.LONG TERM...(Wednesday through Saturday)
Issued at 310 AM CDT Sun May 24 2020

By the middle of the week, a cut-off low will be stranded over the
southern Plains, while an Omega block sets up along the Eastern
Seaboard. Weak disturbances rotating around the southern Plains low
will provide a source of lift for convection, and the Omega block
will funnel warm, moist, and moderately unstable air from the Gulf
of Mexico into the forecast area. With the jet stream displaced to
the north across southern Canada, this synoptic configuration will
be slow to change. The end result will be a daily chance of
thunderstorms, mainly during the heat of the day.

Tried to taper the NBM POPs to reflect this diurnal TSRA trend. This
resulted in high chance/likely POPs during the daytime hours
Wednesday through Friday, and isolated to low chance POPs overnight.
By Friday into Saturday, a cold front will try to clear the forecast
area, although it may stall along the AR/TN border through next
weekend. Therefore, accepted the NBM solution of low chance POPs for
next Saturday and Sunday.

Temperatures will be seasonably warm for late spring, with highs in
the lower to middle 80s and overnight lows in the middle to upper
60s. Dew point temperatures will be seasonable muggy as well, with
values generally in the middle to upper 60s.

&&

.AVIATION...
Issued at 1232 PM CDT Sun May 24 2020

Isolated to scattered TSRA possible across the region through 02z.
Included VCTS this afternoon through 00z-02z at all TAF sites.
Cigs and vsbys will be VFR, with brief MVFR cigs and vsbys
possible in or near storms. After 02z, VFR conditions expected
overnight into tomorrow morning. Winds will be from the south at 5
to 10 kts through the TAF period, with a few gusts to around 15
kts through 01z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...DWS
AVIATION...RST
Hazardous weather outlook, May 24, 2:31 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
331 AM CDT Sun May 24 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
331 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected throughout the region this
afternoon. A few storms may linger through the night mainly over
southeast Missouri and southern Illinois. Locally heavy rainfall
and lightning will be the primary concerns, but a stray strong
storm could produce some isolated damaging winds in the heat of
the day.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected each afternoon
through the week. Locally heavy rainfall and lightning will be the
primary concerns, but an isolated strong storm could produce
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/DWS

In the hours before

Special weather statement, May 24, 12:36 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
136 PM CDT Sun May 24 2020

ILZ075-081-241900-
Franklin IL-Jefferson IL-
136 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND NORTHERN
FRANKLIN COUNTIES UNTIL 200 PM CDT...

At 136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rend Lake Area to near Valier to Christopher.
Movement was northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Benton, Christopher, Rend Lake Area, Sesser, Valier, West City, Ina,
North City, Buckner, Bonnie, Ewing and Nason.

LAT...LON 3824 8879 3802 8877 3791 8915 3795 8915
      3795 8918 3797 8915 3802 8914 3804 8914
      3806 8912 3810 8912 3810 8914 3818 8909
TIME...MOT...LOC 1836Z 225DEG 29KT 3810 8896 3805 8904 3797 8906

07

The radar

The Paducah radar (KPAH), 106 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 24, 12:40 PM CST
Where
Franklin County, North City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.000, -89.050

Small to medium tree limbs were broken.

Thunderstorm Wind, Jackson

When
May 24, 6:10 PM CST
Where
Jackson County, Grand Tower
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.630, -89.500

Trees and power lines were blown down.

Flash Flood, Jackson

When
May 24, 8:44 PM CST to 11:00 PM CST
Where
Jackson County, 2.14 mi NW of Crain to Crain
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.790, -89.530

Several locations along Route 3 from the intersection of Route 151 down to the Union County line were flooding, with water flowing across or standing on the road in low-lying areas. A rainfall total of 2.13 inches was measured at Grand Tower, most of which fell in a couple hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884307, 884308, 885563.